Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 2010, 6:14 PM CDT for Winona County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2010, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 17, 2010, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Winona County, MN
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 17, 2:55 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SAT JUL 17 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY FORECAST FOCUS MAINLY ON CONVECTIVE POTENTIAL UNDER INFLUENCE OF ZONAL FLOW WITH EMBEDDED ENERGY. 19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE REACHING FROM IA/IL UP THROUGH EASTERN WI/MICH. LOW PRESSURE CENTER OVER SD...WITH WARM FRONT ARCHING TO NEAR WHAPETON/BRECKENRIDGE..TO NORTH OF TWIN CITIES. WARM AND MOIST AIRMASS IN PLACE TO THE WEST...MAINLY WEST OF I-35. TO THE EAST...INFLUENCE FROM HIGH PRESSURE AND DRIER AIRMASS ALLOWING DEWPOINTS TO MIX OUT. REGIONAL RADAR LOOPS SHOW SEVERAL SMALL CELLS IN THE WARM ADVECTION ZONE AHEAD OF THE WARM FRONT...OVER NORTHWEST/WEST CENTRAL WI. LARGER CLUSTER OF THUNDERSTORMS OVER CENTRAL/NORTHERN MN. LATEST ANALYSIS SUGGEST STRONG TO SEVERE CONVECTION ACROSS CENTRAL MN...EVOLVING SOUTH AND SOUTHEAST INTO AND THROUGH THE FORECAST AREA THIS EVENING. WITH LOWER DEWPOINTS THIS AFTERNOON...NEVER REALLY MET HEAT INDEX CRITERIA. HAVE CANCELED THAT. ATMOSPHERE VERY UNSTABLE TO THE WEST OF THE FORECAST AREA...AND MARGINALLY SO OVER THE FORECAST AREA. NEGATIVE AREA /CAP/ SEEN IN MODEL FORECAST AND OBSERVED SOUNDINGS LIMITING CONVECTIVE SCOPE AT THE CURRENT TIME...BUT EXPECT ACTIVITY TO EXPAND THROUGH THE AFTERNOON AND EVENING. CURRENT ACTIVITY GOING ON THE EDGE OF THE BEST INSTABILITY AND WEAKEST CAP...AND EXTRAPOLATING THIS WOULD TAKE THE CONVECTIVE CLUSTER SOUTH ALONG AND WEST OF THE MISSISSIPPI RIVER THIS EVENING. SOME ACTIVITY ALSO MOVING THROUGH WI AS WELL... SO HIGH POP FOR FORECAST AREA STILL LOOKS ON TARGET AS THE LOW AND COLD FRONT PROGRESS THROUGH THE REGION. ACTIVITY WILL SHIFT EAST OF THE FORECAST AREA LATE TONIGHT INTO EARLY SUNDAY...ALLOWING HIGH PRESSURE TO TAKE UP RESIDENCE BRIEFLY FOR SUNDAY NIGHT/EARLY MONDAY TIMEFRAME. BUT WITH A ZONAL FLOW REGIME IN PLACE...THIS RESPITE WILL BE SHORT-LIVED. THE NEXT DISTURBANCE IN THE FLOW ALREADY LOOKS TO PROVIDE A THREAT FOR CONVECTION AGAIN BY MONDAY AFTERNOON/EVENING. THE FRONT THAT MOVES THROUGH TONIGHT WILL STALL EAST/WEST JUST TO OUR SOUTH...ACROSS NEB/IA/IL. AS THIS DISTURBANCE MOVES THROUGH...CONVECTION IS ANTICIPATED ALONG AND NORTH OF THE FRONT. SO HIGHEST RAIN CHANCES WILL BE GENERALLY OVER THE SOUTHERN ZONES...BUT AT LEAST A SMALL CHANCE EVEN INTO THE NORTHERN SECTIONS OF THE FORECAST AREA. && .LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY ZONAL FLOW REGIME LOOKS TO PREVAIL THROUGH MUCH OF THE WEEK... ALTHOUGH MODELS SUGGESTING THAT THE PATTERN STARTS TO BECOME MORE AMPLIFIED LATE IN THE WEEK. THE WEST TO EAST FLOW LOOKS TO KEEP A PARADE OF SHORT WAVE TROUGHS MOVING THROUGH THE UPPER MIDWEST. AND THE AFOREMENTIONED STALLED FRONT LOOKS TO LINGER AS WELL. SO... FEELING IS THAT THERE WILL BE A CONTINUED THREAT FOR RAIN FROM TIME TO TIME EACH DAY THROUGH FRIDAY. HAVE MAINTAINED RAIN CHANCES THROUGH THE WEEK AS A RESULT...ALTHOUGH IT CERTAINLY WON'T RAIN CONSTANTLY. THERE WILL BE MORE DRY PERIODS THAN WET...BUT PINNING DOWN THE TIMING IS DIFFICULT. AS WE GET TO FRIDAY...THE GFS FASTER WITH THE AMPLIFICATION PROCESS...AND SENDS A WAVE THROUGH THE REGION WITH A CHANCE FOR RAIN. ECMWF SLOWER...AND DEVELOPS A DEEPER TROUGH/CLOSED CIRCULATION OVER SASK/MB BY FRIDAY NIGHT. MODELS COMPLETELY OUT OF PHASE BY THIS TIME...AND NOT SOLD ON WHICH IS CORRECT AT THIS POINT. FOR NOW HAVE OPTED TO LEAVE SATURDAY DRY... MORE IN LINE WITH THE GFS. WILL HAVE TO WATCH HOW THIS EVOLVES. && .AVIATION...TODAY AND TONIGHT CONDITIONS SHOULD REMAIN VFR FOR MOST OF THE NIGHT. HOWEVER...A THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL MINNESOTA COULD AFFECT THE TAF SITES. A STRONG THUNDERSTORM COMPLEX WILL DEVELOP ACROSS CENTRAL MINNESOTA AND IS EXPECTED TO MOVE S-SE OVERNIGHT. CURRENT TRACKS COULD TAKE IT INTO IOWA OR WISCONSIN. WITH THIS UNCERTAINTY...HAVE INCLUDED CB IN THE LATEST TAFS BUT NOT A MORE AGGRESSIVE FORECAST. HOWEVER...THE SYSTEM...IF IT DOES AFFECT THE TAF SITE...COULD PRODUCE WINDS IN THE 40-60 MPH RANGE. A RETURN TO VFR IS FORECAST AS THE DAY PROGRESSES ON SUNDAY. && .HYDROLOGY... STORMS MOVING THROUGH THE FORECAST AREA TONIGHT HAVE THE POTENTIAL TO BE VERY EFFICIENT RAINFALL MAKERS. WARM CLOUD DEPTH WILL BE 3-4 KM AND PRECIPITABLE WATER UP AROUND 2 INCHES. ALSO IS SOME HINT AT REGENERATION AND BACKWARD PROPAGATION INTO THE BETTER SUPPORT... ESPECIALLY OVER MN/IA. THIS COULD LEAD TO LOCALIZED FLOODING CONCERNS TONIGHT WEST OF THE MISSISSIPPI RIVER. ALSO...WITH SEVERAL DISTURBANCES AND REPEATED RAIN CHANCES THROUGH THE WEEK...THERE IS AT LEAST THE POTENTIAL FOR SOME FLOODING PROBLEMS WHERE RAIN FALLS ON THE SAME AREAS. BUT WITH THE UNCERTAINTIES ON JUST WHERE AND WHEN...WILL NOT GO WITH ANY WATCH AT THIS TIME. RATHER WILL MAINTAIN THE HYDROLOGIC OUTLOOK FOR THE TIME BEING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...MW AVIATION...BAUMGARDT HYDROLOGY...MW
Hazardous weather outlook, Jul 17, 3:51 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SAT JUL 17 2010 THIS UPDATE REMOVES THE HEAT ADVISORY WORDING IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 351 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON...THUNDERSTORMS WERE OCCURRING NORTHWEST OF MINNEAPOLIS ALONG A STATIONARY FRONT. THIS FRONT EXTENDS SOUTHEAST INTO MINNEAPOLIS...AND FURTHER SOUTHEAST ALONG THE MISSISSIPPI RIVER. WHILE THIS COMPLEX OF THUNDERSTORMS WOULD MOVE SOUTHEAST TOWARD WESTERN WISCONSIN AND SOUTHEAST MINNESOTA...THERE IS SOME QUESTION WHETHER IT CAN MAINTAIN ITS INTENSITY AND ITS EXACT TRACK. THIS WEATHER WOULD ARRIVE IN THE VERY EARLY EVENING AND IF SEVERE...POSES A THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES AS IT MOVES THROUGH THE AREA. SOUTHEAST MINNESOTA AND NORTHEAST IOWA WOULD BE THE MOST AT RISK FOR THIS VERY EARLY TO MID-EVENING WEATHER. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP OVER WEST CENTRAL MINNESOTA LATE THIS AFTERNOON...AHEAD OF A LOW AND COLD FRONT. THE STORMS ARE THEN EXPECTED TO EVOLVE INTO A LARGE ORGANIZED COMPLEX OF THUNDERSTORMS AS THEY MOVE SOUTH-SOUTHEAST THIS EVENING AND OVERNIGHT. BY THE TIME THIS COMPLEX OF STORMS WOULD SPREAD INTO THE AREA...THE MAIN SEVERE THREATS LOOK TO BE DAMAGING WINDS...LOCALLY HEAVY RAINS AND FLASH FLOODING. IT APPEARS THAT SOUTHEAST MINNESOTA AND NORTHEAST IOWA WOULD HAVE THE BETTER CHANCE OF BEING HIT BY THIS COMPLEX...WITH THE MAIN TRACK CLOSER TO I-35 AND WEST. HOWEVER... THERE IS STILL SOME QUESTION ON THE EXACT TRACK OF THIS SYSTEM. FURTHER UPDATES WILL REFINE THE THREATS. THIS WOULD AFFECT THE AREA FROM MID-EVENING...UNTIL AFTER MIDNIGHT. A FEW STORMS MAY LINGER INTO SUNDAY MORNING...BUT THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORM CHANCES SPREAD INTO THE AREA FOR MUCH OF THE MONDAY NIGHT THROUGH FRIDAY PERIOD. IT IS TOO EARLY TO DETERMINE THE DETAILS OF ANY SEVERE THREAT WITH THESE THUNDERSTORMS. HOWEVER...IF MORE HEAVY RAIN FALLS TONIGHT...ANY HEAVY RAINS FROM THUNDERSTORMS NEXT WEEK WOULD HAVE THE POTENTIAL TO CREATE FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SOME SPOTTER GROUPS APPEARS LIKELY TONIGHT... ESPECIALLY ALONG OR WEST OF THE MISSISSIPPI RIVER...AND CLOSER TO I- 35. THE MAIN THREAT AND POTENTIAL ACTIVATION TIMES LOOK TO BE 9 PM TO 2 AM OVER SOUTHEAST MINNESOTA...AND MIDNIGHT TO 4 AM OVER NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. HOWEVER...THERE MAY BE AN EARLY EVENING ACTIVATION WEST OF THE MISSISSIPPI RIVER SHOULD STORMS MAKE IT SOUTHWARD FROM MINNEAPOLIS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS/BAUMGARDT
In the hours before
Special weather statement, Jul 17, 6:05 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 605 PM CDT SAT JUL 17 2010 MNZ088-096-180000- HOUSTON-WINONA- 605 PM CDT SAT JUL 17 2010 ...STRONG THUNDERSTORMS EXPECTED IN HOUSTON AND WINONA COUNTIES... AT 603 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM GOODVIEW TO PICKWICK...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND HEAVY DOWNPOURS MAY ACCOMPANY THESE STRONG THUNDERSTORMS. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW SPOTS. THESE THUNDERSTORMS WERE CONTINUING TO INTENSIFY. BE PREPARED TO TAKE ACTION SHOULD STORMS AFFECT YOUR AREA...OR A SEVERE THUNDERSTORM WARNING BE ISSUED. MW
Local storm report, Jul 17, 6:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 W WINONA 44.05N 91.68W
07/17/2010 E0.75 INCH WINONA MN EMERGENCY MNGR
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:57 AM CDT | Heat Advisory | ARX | Crawford, Grant | 11 hr |
| Jul 17, 6:28 PM CDT | Areal Flood Advisory | ARX | Winona | 3 hr |
| Jul 17, 6:40 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 66 min |
| Jul 17, 6:57 PM CDT | Areal Flood Advisory | ARX | Houston | 2 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.